Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 158, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Oct 22, 2001, 3:04 PM MDT for 4 counties in Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 22, 2001, 3:04 PM MDT (21:04 UTC)
- Expired
- Oct 22, 2001, 3:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Adams County, CO, Arapahoe County, CO, Denver County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
325 WUUS55 KBOU 222105 SVRDEN COC001-005-031-059-222145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 304 PM MDT MON OCT 22 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO DENVER COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF DENVER NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO * UNTIL 345 PM MDT * AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHEASTERN LAKEWOOD...OR ABOUT 7 MILES WEST OF DENVER...MOVING SOUTHEAST AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARVADA... AURORA...SOUTHERN BROOMFIELD...COMMERCE CITY...DENVER...ENGLEWOOD... GOLDEN...LAKEWOOD...LITTLETON...NORTHGLENN...SOUTHERN THORNTON... WESTMINSTER...WHEAT RIDGE...DENVER INTERNATIONAL AIRPORT...ARAPAHOE PARK...BUCKLEY AFB...CENTENNIAL...FEDERAL HEIGHTS...GREENWOOD VILLAGE...MORRISON...RED ROCKS PARK...ROCKY FLATS...SHERIDAN AND SUPERIOR. STRONG WINDS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3993 10526 3957 10519 3957 10469 3991 10463 SWE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:58 PM MDT, 6 minutes earlier.
Area forecast discussion, Oct 22, 2:58 PM MDT, 6 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 258 PM MDT MON OCT 22 2001 SHORT TERM DISCUSSION: SCATTERED CONVECTION COVERING MUCH IF THE MOUNTAINS...FOOTHILLS...AND ADJACENT PLAINS. A BIT OF LIGHTNING HAS BEEN DETECTED ALONG WITH 40-50 MPH WIND GUSTS. SATELLITE PICTURES SHOW ANOTHER BATCH OF THE SAME COMING THIS WAY...BUT WILL LIKELY BE LESS DRAMATIC AS IT WILL BE HERE AFTER DARK. THE DIV-Q AND POTENTIAL VORTICITY GRIDS ALL SHOW SOME SYNOPTIC SCALE FORCING THROUGH EARLY EVENING. WILL PUT SOME CONVECTION...AND THE LIKE IN SOME OF THE ZONES FOR EARLY EVENING. BEST MOISTURE ACCORDING TO SATELLITE AND GRIDDED FIELDS SHOULD BE ABOUT 03Z...THEN A GRADUAL DECREASE. GRIDS INDICATING STRONG NORTHWESTERLY JET MOVING INTO THE FORECAST AREA AROUND 06-09Z OVERNIGHT. BY 15Z TUESDAY MORNING...A DECENT MOUNTAIN TOP STABLE LAYER DEVELOPS ALONG WITH A THICKENING LOW LEVEL PRESSURE GRADIENT. THE SYNOPTIC SCALE FORCING IS RATHER BENIGN AFTER 12Z TUESDAY MORNING...WITH SOME DOWNWARD INDICATED OVERNIGHT THROUGH 12Z. THE MOISTURE FIELDS SHOW DECREASING MOISTURE ON TUESDAY...BUT ENOUGH MID LEVEL MOISTURE INDICATED FOR A WAVE CLOUD OR TWO. WILL HIT THE WINDS HARD STARTING AFTER MIDNIGHT TONIGHT...INTO TUESDAY DAY...BUT NO HIGHLIGHTS RIGHT NOW. THEY COULD BE NEEDED IN THE HIGHER AREAS OF THE FOOTHILLS BY 12Z TUESDAY MORNING. FOR TEMPERATURES...GRIDS SHOW OVERNIGHT LOWS TO BE SIMILAR TO THIS MORNINGS...THEN 0 TO 1.5 C COOLER FOR HIGHS ON TUESDAY. RJK LONG TERM DISCUSSION...TUE NGT THRU THU...STG PAC CDFNT WILL PRODUCE STG BORA WNDS OVR MTNS...E SLPS AND PLAINS TUE NGT INTO WED. WILL NOT ISSUE HI WND WATCH ATTM BUT ONE MAY BE NEEDED. WILL KEEP WINDS JUST BLO HI WND CRITERIA. ONLY NEG TO HI WNDS OCCURRING IS PSBL TURNING OF WNDS TO UPSLP OVR PLAINS DUE TO SFC LO PRES FORMING OVR SERN CO. THIS WUD KILL HI DWNSLP WNDS FOR PLAINS AND URBAN CORRIDOR. HWVR BOTH MESOETA AND AVN BOUNDARY LYR WNDS RMN N TO NW TUE NGT AND WED. STG COLD AIR ADVCTN WITH SYS WILL LWR H7 TEMPS TO AS LOW AS -10C AT 12Z WED BUT COLDEST TEMPS WILL BE WED NGT WHEN SKIES CLR AND WNDS DIMINISH. AS JET STREAM MIGRATES N...AMS WILL START TO WRM AGN ON THU. GENLY FVR COOLER AVN MOS TEMP GDNC AND MESOETA SFC MAX TEMPS OVR WRMR NGM MOS GDNC. IN XTNDD PRD...FRI THRU MON...MRF BLDS UPR RDG OVR CNTRL RCKYS THRU WKND. ON MON A WK UPR TROF UNDERCUTS UPR RDG AND MOVES INTO AREA. SO WILL MENTION CHC SNW SHWRS MTNS AND SLGT CHC RAIN SHWRS PLAINS ON MON. TEMPS WILL WRM ABV SEASONAL NORMS ON WKND...THEN COOL AGN MON. GARD...WFO BOULDER .DEN...NONE.
In the hours before
Special weather statement, Oct 22, 11:05 AM MDT, 3 hours 59 minutes before
COZ030>051-222000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1105 AM MDT MON OCT 22 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: FAIRLY STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER THE FORECAST AREA THROUGH THE FORECAST PERIOD. SOME MIDDLE AND UPPER LEVEL MOISTURE UPSTREAM WILL MOVE OVER THE FORECAST AREA THIS AFTERNOON AND TONIGHT. A FEW RAIN AND SNOW SHOWERS CAN BE EXPECTED IN THE MOUNTAINS THIS AFTERNOON AND EVENING ALONG WITH WEST WINDS UP TO 35 MPH...ESPECIALLY ABOVE 6500 FEET. NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON...THIS EVENING...OR OVERNIGHT. OUTLOOK FOR TUESDAY...A FEW CLOUDS CAN BE EXPECTED...HOWEVER WINDS WILL BE ON THE INCREASE ACROSS THE ENTIRE FORECAST AREA. RJK
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.